Hail, Greene
- When
- April 27, 9:30 AM CST
- Where
- Greene County, 0.69 mi N of Willard
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.310, -93.430
A stalled frontal boundary over the Ozarks and an upper trough over the region resulted in the development of several rounds of thunderstorms which produced very heavy rainfall. There were a few strong to severe thunderstorms that produced marginal severe hail and one weak tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A stalled frontal boundary over the Ozarks and an upper trough over the region resulted in the development of several rounds of thunderstorms which produced very heavy rainfall. There were a few strong to severe thunderstorms that produced marginal severe hail and one weak tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 27, 5:27 AM CST, 4 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 627 AM CDT FRI APR 27 2012 ...UPDATE TO AVIATION... .DISCUSSION... MAIN CONCERNS FOR THE FORECAST PACKAGE FOCUS ON THE POTENTIAL FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. EARLY MORNING CONDITIONS ACROSS THE OZARKS AND SOUTHEASTERN KANSAS HAVE DEWPOINTS IN THE 50S WITH TEMPERATURES IN THE 60S NORTH OF A FRONT LAID OUT ACROSS CENTRAL ARKANSAS. THIS IS THE COLD FRONT THAT MOVED THROUGH THE OZARKS YESTERDAY MORNING AND IT WILL BEGIN TO MOVE ITS WAY NORTH AS A WARM FRONT TODAY AND BRING A RETURN OF SOUTHERLY WINDS AND ADDITIONAL MOISTURE TO THE REGION. THIS WILL BRING THE POTENTIAL FOR SEVERE WEATHER TO THE REGION THIS AFTERNOON AND EVENING. CURRENT SHORT TERM MODELS HAVE THE WARM FRONT LIFTING THROUGH THE OZARKS THROUGH THE DAY TODAY AS SURFACE LOW PRESSURE NOW OVER EASTERN COLORADO AND WESTERN KANSAS TRACKS EAST ACROSS THE PLAINS. THIS WILL OCCUR IN RESPONSE TO THE UPPER LEVEL SHORT WAVE/CLOSED LOW MOVING EAST. THE LEFT EXIT REGION OF A 250MB/500MB JET MAX WILL BEGIN TO ROUND THE BEND OF THE UPPER TROUGH AND PROVIDE GOOD DIFFLUENCE ALOFT. THIS WILL BE OCCURRING OVER A REGION OF INCREASING INSTABILITY WITH MLCAPE VALUES VIA THE NAM UP TO AROUND 2000 J/KG...WITH 150 J/KG IN THE 0-3 KM LAYER. WHILE THE MODELS DO TEND TO OVER DO THE LOW LEVEL CAPE...EVEN TAKING HALF OF THE MODEL OUTPUT WOULD BE ENOUGH FOR SEVERE STORMS TO DEVELOP. THIS WILL OCCUR IN CONJUNCTION WITH 0-3 KM BULK SHEAR AROUND 50-60 KTS AND 0-1 KM STORM RELATIVE HELICITY VALUES OVER 400M2/S2. WOULD EXPECT THAT AREAS WEST OF HIGHWAY 65 IN GENERAL WILL HAVE THE BEST CHANCES FOR SEVERE STORMS...WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES ALL POSSIBLE. WILL NEED TO MONITOR THE PROGRESS OF THE WARM FRONT AND HOW CLOSE TO THE REGION THE DRY LINE GETS TODAY. AS THE UPPER LEVEL TROUGH LIFTS OUT OF THE REGION FRIDAY NIGHT A SECONDARY SLOW MOVING CUTOFF LOW OVER THE NORTHERN PLAINS WILL AID IN DEVELOPING A SLIGHTLY SOUTHWESTERLY UPPER LEVEL FLOW OVER THE WESTERN CONUS THROUGH THE WEEKEND. THIS WILL NOT ONLY HELP TO KEEP THE FRONT WANDERING ACROSS MISSOURI BEFORE THE UPPER LOW LIFTS NORTH SUNDAY NIGHT...IT WILL CONTINUE TO BRING UPPER LEVEL MOISTURE INTO THE REGION THROUGH EARLY NEXT WEEK. THIS WILL KEEP CHANCES FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST FOR THE WEEKEND AND INTO TUESDAY OF NEXT WEEK. THE REGION MAY SEE A BRIEF RESPITE FOR THE MIDDLE OF NEXT WEEK BEFORE ANOTHER FRONT ATTEMPTS TO PUSH THROUGH THE OZARKS. THE FRONT THEN LOOKS TO GET HUNG UP ACROSS MISSOURI AS UPPER LEVEL RIDGING ATTEMPTS TO BUILD ACROSS THE SOUTHWESTERN CONUS FOR LATE NEXT WEEK...RETURNING NORTHWEST UPPER FLOW OVER THE OZARKS. HATCH && .AVIATION... LOW LEVEL WIND SHEAR WILL PERSIST THIS MORNING AS A STRONG LOW LEVEL JET STREAM SHIFTS OVER THE REGION. MEANWHILE...A WARM FRONT WILL SHIFT NORTH TOWARDS THE AREA STARTING THIS MORNING. MVFR CEILINGS ARE EXPECTED TO DEVELOP AHEAD OF THE FRONT...AS WELL AS SCATTERED SHOWERS AND THUNDERSTORMS. STRONG AND GUSTY SOUTHEAST WINDS WILL ALSO DEVELOP...WITH GUSTS OVER 30 KNOTS LIKELY INTO THIS AFTERNOON. WE WILL THEN GET A BREAK IN THE PRECIPITATION AND MVFR CEILINGS LATER THIS AFTERNOON. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP ACROSS SOUTHEASTERN KANSAS AND WESTERN MISSOURI FROM LATE THIS AFTERNOON INTO THIS EVENING. WITH TIMING SOMEWHAT IN QUESTION...WENT WITH A PREVAILING VCTS GROUP FOR NOW AT KJLN AND KSGF. MOST IF NOT ALL ACTIVITY IS EXPECTED TO REMAIN NORTH OF KBBG. SCHAUMANN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1006 AM CDT FRI APR 27 2012 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281515- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1006 AM CDT FRI APR 27 2012 ...SEVERE THUNDERSTORMS EXPECTED LATE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED TORNADO RISK. SIGNIFICANT HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. SIGNIFICANT LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. DISCUSSION... A FEW THUNDERSTORMS ARE EXPECTED FROM THIS MORNING INTO EARLY THIS AFTERNOON AS A WARM FRONT BEGINS TO MOVE NORTHEAST INTO THE OUTLOOK AREA. THE MAIN RISKS WITH THESE STORMS WILL BE OCCASIONAL CLOUD TO GROUND LIGHTNING AND HAIL TO THE SIZE OF PENNIES. STRONG TO SEVERE THUNDERSTORMS ARE THEN EXPECTED TO FORM DURING THE MID AND LATE AFTERNOON HOURS OVER EASTERN KANSAS...WITH STORMS THEN MOVING INTO FAR SOUTHEASTERN KANSAS AND WESTERN MISSOURI BETWEEN 4 AND 6 PM. STORMS WILL THEN CONTINUE TO DEVELOP AND PUSH EAST INTO MISSOURI THIS EVENING. VERY LARGE HAIL TO THE SIZE OF BASEBALLS...DAMAGING WIND GUSTS OVER 60 MPH...AND A FEW TORNADOES WILL ALL BE POSSIBLE. THE GREATEST RISK FOR SEVERE STORMS WILL BE ALONG AND NORTHWEST OF A LINE FROM ANDERSON...TO SPRINGFIELD...TO LAKE OF THE OZARKS. EAST TO SOUTHEAST WINDS GUSTING TO 40 MPH WILL ALSO OCCUR IN SOME AREAS TODAY. BOATERS ON AREA LAKES ARE URGED TO USE EXTRA CAUTION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. UNSETTLED WEATHER WILL CONTINUE AT TIMES IN THE FORM OF ISOLATED TO SCATTERED THUNDERSTORMS OVER THE WEEKEND AND EARLY NEXT WEEK. A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE ON SATURDAY ACROSS MAINLY SOUTHERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR AREAS ALONG AND NORTHWEST OF A LINE FROM ANDERSON...TO SPRINGFIELD...TO LAKE OF THE OZARKS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) BOXELL
The Springfield radar (KSGF), 9 km away, was scanning. The volume nearest the first event began at 15:30 UTC.
11 flash flood, 9 hail, 5 flood, 1 tornado. Local standard time, as filed.
MODOT reported water over State Highway HH at Ingles Creek.
A section of Highway 54 was flooded approximately one mile east of Deerfield as Dry Wood Creek flooded over the highway.
Both eastbound and westbound lanes of Highway 54 were closed due to flooding of Dry Wood Creek.
Highway 71 north of Nevada was closed due to flooding.
Several streets were flooded and impassable at El Dorado Springs.
A portion of Highway M was flooded.
Several roads in Iantha were flooded and impassable.
A weak tornado briefly touched down between Panther Creek along Farm Road 11 and Highway 123 in far southwest Hickory County. The tornado uprooted trees and destroyed a barn. Maximum winds were estimated at 70 mph.
A section of Panama Road was washed out.
South Spring Street was closed due to flooding.
Highway 54 was closed at County Road 850 due to flooding.
Highway 71 was closed due to flooding.
Route B was flooded at Gabriel Creek.
A low water crossing on Route K was flooded.
Highway 126 was closed to due flooding.
Route M was closed due to flooding.
Route KK was closed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyThe tornado archive for Missouri, 2012Warnings in Missouri, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373378, 373379, 373380, 373384, 373381, 373383, 373382, 373375, 373376, 373285, 373287, 373288, 373289, 373290, 373291, 373292, 373377, 373293, 373294, 373296, 373298, 373299, 373301, 373303, 373373, 373374.